Experiencing constipation and wondering if ketamine might be to blame? We get it. Constipation may severely disrupt your daily routine, but don’t worry; we’re here to help. In this blog, we’ll take a closer look at the connection between ketamine and constipation, covering everything from causes to symptoms to treatment options.

What is Ketamine?

Ketamine is mainly used for anesthesia and pain relief. It works by blocking specific receptors in the brain. But here’s the cool part: in recent years, there has been an uproar about its potential to help with disorders like depression, anxiety, chronic pain, and PTSD.

When the dosages of Ketamine are taken by patients as prescribed by their professional healthcare providers, ketamine is safe and does its job with minimal side effects. However, like any other drug, misusing ketamine can seriously mess with your health and overall well-being.

Can Ketamine Cause Constipation?

Although ketamine is not typically linked to constipation, some people may still experience this side effect. The exact reason for ketamine-induced constipation is not entirely clear, but it is thought to be connected to the drug’s impact on the central nervous system and gastrointestinal tract.

Symptoms of Ketamine-Induced Constipation

If you’re experiencing constipation while taking ketamine, you may notice the following symptoms:

  • Rare bowel moments.
  • Abdominal discomfort or bloating.
  • Difficulty during bowel movements.
  • Struggles passing stools.

*Remember: These symptoms could also stem from other factors like dietary shifts, dehydration, or medication interactions. If you’re unsure about the cause, it’s best to talk to a healthcare professional.

How Do Medications Like Ketamine Cause Constipation?

Medications can cause constipation through two primary mechanisms. First, they can slow down the passage of stool through the colon, which is the large intestine. Second, they may increase water absorption from the colon, resulting in harder, drier stools that move more slowly.

Treating Ketamine-Induced Constipation

We all know that prevention is better than cure. So, if you’re on ketamine or any other medications that are known to cause constipation, the key is to boost your bowel health.

Here are some easy lifestyle tweaks to help prevent, minimize, and sometimes even resolve medication-triggered constipation:

  • Stay hydrated by drinking plenty of water to keep your stool soft. This allows your stool to flow more easily through the colon.
  • Opt for a high-fiber diet that’s rich in fruits, veggies, and whole grains.
  • Stay active with regular exercise to promote digestion.
  • Respond promptly to the urge to empty your bowels to prevent difficulties later on.
  • Improve your toileting posture with a footstool or squatty potty for easier bowel movements.
  • Stick to a consistent routine for bowel movements to optimize bowel function.

In a Nutshell!

Constipation can be a side effect of ketamine treatment, but typically only if you’re not following the prescribed dosage recommended by your healthcare provider.

If you’re exactly following the guidelines of using ketamine and still experiencing constipation, don’t worry. Reach out to the experts at Balanced Ketamine by calling (913) 871-9888, and let us help you out!

Skip to content